Date: 13-Oct-2026
Inrelligence Overview
The National Pharmaceutical Regulatory Agency (NPRA), Malaysia, published a safety alert on 13 October 2026 highlighting the potential risk of intestinal obstruction associated with glucagon-like peptide-1 receptor agonists (GLP-1 RAs) and dual GLP-1/GIP receptor agonists.
These medicines are used to improve glycaemic control and support weight management. The alert covers medicines containing dulaglutide, liraglutide, lixisenatide, semaglutide, and tirzepatide.
Key Safety Information
Intestinal obstruction is a condition in which the normal passage of intestinal contents is impaired. Potential symptoms include:
- Abdominal pain and distension
- Nausea and vomiting
- Constipation and reduced bowel movements
The NPRA highlighted that the US Food and Drug Administration (US FDA) identified a potential safety signal through post-marketing surveillance and subsequently revised the product information for affected medicines to reflect the risk.
Recommendations for Healthcare Professionals
The NPRA advises healthcare professionals to:
- Exercise caution when prescribing these medicines to patients with a history of gastrointestinal motility disorders.
- Consider concomitant medicines that may reduce gastrointestinal motility, including opioids and anticholinergics.
- Educate patients about symptoms that may indicate intestinal obstruction and the need for prompt medical assessment.
- Report suspected adverse drug reactions to the NPRA.
The agency stated that the safety issue remains under review.
Regulatory Significance
This safety alert highlights the importance of post-marketing pharmacovigilance and ongoing evaluation of gastrointestinal safety risks associated with GLP-1-based therapies. Pharmaceutical companies and regulatory affairs professionals should monitor further updates and any subsequent changes to product safety information.
